# SDR 2010FA0001015

- Difficulty date: June 14, 2010
- Submitted: September 17, 2010
- Operation: General aviation
- Aircraft: N47629
- Make and model: Piper PA-28R-201T
- Aircraft serial: 28R7703412
- System (JASC): 7322 · Fuel Control/Reciprocating Engines
- Part: Cover
- Part number: 8747702
- Condition: Bent
- Location: Fuel Strainer
- Part time: 3,061 hours
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING THE CLIMB OUT PHASE OF THE FLIGHT, AT APPROX 4200 AGL, 1 SIDE OF THE WIRE BAIL ON THE FIREWALL MOUNTED GASCOLATOR CAME OUT OF THE FUEL STRAINER COVER.  THIS ALLOWED THE ENGINE DRIVE PUMP TO SUCK AIR INTO THE SYS THROUGH THE UNSEATED STRAINER BOLW WHICH RESULTED IN A LOSS OF FUEL PRESSURE TO THE POINT THAT THE ENGINE FLOW DIVIDER SHUTDOWN THE FUEL FLOW TO THE INJECTORS AND THE ENGINE QUIT RUNNING.  THE ACFT WAS A TOTAL LOSS DUE TO DAMAGES SUSTAINED IN THE OFF AIRPORT LANDING IN A CORN FIELD.  POST ACCIDENT INSPECTION REVEALED THE FUEL STRAINER COVER WAS DISTORTED FORM OVER TORQUEING OF THE RETAINER BAIL NUT.  WHEN THE COVER IS BENT, THE RECEPTACALES FOR THE WIRE BAIL ARE POINTING DOWN INSTEAD OF PARALLEL,  WHICH TENDS TO ENCOURAGE THE WIRE BAIL TO SLIP OUT OF THE RECEPTACAL.  THE MM DOES NOT CONTAIN ANY PROCEDURE TO TIGHTEN THE WIRE BAIL AFTER INSPECTING THE FILTER IN THE BOWL DURING REQUIRED MX.  THIS PROBLEM HAS BEEN FOUND ON MANY ACFT WITH SIMILAR GASCOLATORS INSTALLED.  ESTIMATED 20,000 ACFT ON REGISTRY.  MANY MECHANICS IN THE FIELD HAVE RECOGNIZED THIS PROBLEM AND THOUGH NOT APPROVED, IN THE INTEREST OF SAFETY, HAVE SAFETY WIRED BOTH SIDES OF THE BAIL TOGETHER TO PREVENT IT FORM COMING OUT OF THE FILTER COVER.
